Streptococcal Toxic Shock Syndrome

January 1, 2008
Mehdi Djekidel, MD
Mehdi Djekidel, MD

,
Cynthia Piko, MD
Cynthia Piko, MD

A 44-year-old man presented to the emergency department (ED) with pain and swelling of the left ankle and a petechial rash in the pretibial area that developed the night before. He also reported "fluttering" in his chest.

 

A 44-year-old man presented to the emergency department (ED) with pain and swelling of the left ankle and a petechial rash in the pretibial area (A) that developed the night before. He also reported "fluttering" in his chest.

For the past 2 to 3 weeks, the patient had had flu-like symptoms with a cough productive of whitish to yellowish sputum. Three days before he presented at the ED, he had sought medical attention at an urgent care clinic because of abdominal discomfort. Results of a complete blood cell count and chemistry panel were normal. An ultrasonogram revealed splenomegaly. He was advised to avoid contact sports. Over the next 3 days, he had watery diarrhea, fever, and chills, and a petechial rash developed on the abdomen.

The patient-a marathon runner-had no significant medical history or history of toxic exposures. He did not smoke cigarettes or use illicit drugs; he drank alcohol on occasion. He reported significant marital and work-related stress. He was not taking any medications and denied sexually transmitted diseases or risky sexual behavior. He had a family history of atrial fibrillation, skin cancer, and testicular cancer.

The patient was hypotensive (blood pressure, 80/40 mm Hg) and had rapid atrial fibrillation (apical rate, between 140 and 150 beats per minute). Respiration rate was 18 breaths per minute (oxygen saturation, 95% on room air), and temperature was 36.8°C (98.2°F).

Fluid boluses and a diltiazem drip minimally controlled the patient's heart rate (at about 110 beats per minute). The initial white blood cell (WBC) count was 15,500/µL, with 40% bands. Kidney and liver function tests revealed the following levels: blood urea nitrogen, 25 mg/dL; creatinine, 2 mg/dL; alanine aminotransferase, 110 U/L; aspartate aminotransferase, 43 U/L; alkaline phosphatase, 129 U/L; total bilirubin, 4.9 mg/ dL; and direct bilirubin, 3.0 mg/dL. Ceftriaxone and vancomycin were started. Over the next few days, the patient's vital signs stabilized; however, the WBC count increased to 35,000/µL, with 19.9% bands. Clinda- mycin was added to the regimen on hospital day 5. This led to a dramatic decrease in the WBC count and evolution of the pretibial rash into scaly, macular lesions that blistered and resolved with skin sloughing (B).

A punch biopsy of the lesions revealed a nonspecific vesicular dermatitis. Despite an extensive infectious disease workup with multiple skin, blood, urine, and sputum cultures, no causative organism was identified. However, Streptococcus infection was strongly suspected based on the patient's disease course, clinical picture, and response to antibiotic therapy.

Streptococcal toxic shock syndrome can occur in any patient, although it is more common in those who are debilitated or immunocompromised. Streptococci usually enter the body through the skin, although other sites of entry include oropharyngeal sources and external or internal medical devices.

The aggressive clinical course and high mortality associated with streptococcal toxic shock syndrome necessitate close monitoring and continual reevaluation of various treatment options.